Alert archive / Kansas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 237, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Aug 30, 2014, 6:30 PM CDT for Grant County, Kearny County, Kansas. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 30, 2014, 6:30 PM CDT (23:30 UTC)
- Expired
- Aug 30, 2014, 7:00 PM CDT
- In force
- 30 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Grant County, KS, Kearny County, KS
The radar
The Dodge City radar (KDDC), 127 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.5 hours before the alert went out and 133 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 49 J/kg
- Mixed-layer CIN
- -214 J/kg
- Mixed-layer LCL
- 2146 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- -20 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
379 WUUS53 KDDC 302330 SVRDDC KSC067-093-310000- /O.NEW.KDDC.SV.W.0237.140830T2330Z-140831T0000Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE DODGE CITY KS 630 PM CDT SAT AUG 30 2014 THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN GRANT COUNTY IN SOUTHWESTERN KANSAS... SOUTH CENTRAL KEARNY COUNTY IN SOUTHWESTERN KANSAS... * UNTIL 700 PM CDT * AT 629 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES NORTHWEST OF ULYSSES...MOVING NORTHEAST AT 15 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. * THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHWESTERN GRANT AND SOUTH CENTRAL KEARNY COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3763 10150 3774 10152 3784 10133 3770 10122 TIME...MOT...LOC 2329Z 245DEG 12KT 3770 10146 HAIL...1.00IN WIND...<50MPH $$ GERARD
2 follow-up statements
921 WWUS53 KDDC 302345 SVSDDC SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 645 PM CDT SAT AUG 30 2014 KSC067-093-310000- /O.CON.KDDC.SV.W.0237.000000T0000Z-140831T0000Z/ GRANT KS-KEARNY KS- 645 PM CDT SAT AUG 30 2014 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT FOR NORTH CENTRAL GRANT AND SOUTH CENTRAL KEARNY COUNTIES... AT 644 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES NORTH OF ULYSSES...MOVING NORTHEAST AT 15 MPH. HAZARD...QUARTER SIZE HAIL. SOURCE...RADAR INDICATED. IMPACT...DAMAGE TO VEHICLES IS EXPECTED. THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL GRANT AND SOUTH CENTRAL KEARNY COUNTIES. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. && LAT...LON 3766 10143 3774 10148 3784 10133 3770 10122 TIME...MOT...LOC 2344Z 245DEG 12KT 3772 10140 HAIL...1.00IN WIND...<50MPH $$ GERARD
683
WWUS53 KDDC 310001
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
701 PM CDT SAT AUG 30 2014
KSC067-093-310011-
/O.EXP.KDDC.SV.W.0237.000000T0000Z-140831T0000Z/
GRANT KS-KEARNY KS-
701 PM CDT SAT AUG 30 2014
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL GRANT AND SOUTH
CENTRAL KEARNY COUNTIES HAS EXPIRED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN ALLOWED TO EXPIRE. HOWEVER SMALL HAIL
IS STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 3766 10143 3774 10148 3784 10133 3770 10122
TIME...MOT...LOC 2358Z 245DEG 12KT 3772 10140
$$
GERARDWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 30, 6:19 PM CDT, 11 minutes earlier.
Area forecast discussion, Aug 30, 6:19 PM CDT, 11 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 619 PM CDT SAT AUG 30 2014 ...UPDATE TO AVIATION... .SHORT TERM...(THIS EVENING THROUGH SUNDAY) ISSUED AT 158 PM CDT SAT AUG 30 2014 SURFACE LEE TOUGHING ACROSS EASTERN COLORADO WILL INTENSIFY TONIGHT INTO TOMORROW AS AN UPPER LEVEL SHORTWAVE TROUGH CONTINUES TO TREK EASTWARD ACROSS THE INTERMOUNTAIN WEST TONIGHT THEN INTO THE CENTRAL ROCKIES AND CENTRAL PLAINS TOMORROW. THIS WILL ALLOW SOUTHERLY WINDS TO BE FELT ACROSS SOUTHWEST KANSAS THIS THROUGH TOMORROW. SKIES WILL BE MOSTLY CLEAR THIS AFTERNOON INTO THE OVERNIGHT PERIOD WITH INCREASING CLOUDINESS TOMORROW. THE AFOREMENTIONED SHORTWAVE MOVES INTO THE CENTRAL HIGH PLAINS TOMORROW WITH THE NOSE OF AN UPPER LEVEL JET POSITIONED ACROSS SOUTHWEST NEBRASKA AND NORTHWEST KANSAS. THIS WILL BE WHERE INITIAL CONVECTION IS EXPECTED TO DEVELOP TOMORROW AFTERNOON AND TREK EASTWARD AS THE EVENING AND OVERNIGHT PROGRESSES. MOST OF THE ACTIVITY LOOKS TO BE CONFINED ACROSS NORTHERN KANSAS AND NEBRASKA, HOWEVER, A FEW ISOLATED THUNDERSTORMS COULD DEVELOP AS FAR SOUTH AS GARDEN CITY AND DODGE CITY. ANY STORMS THAT DUE DEVELOP WILL HAVE THE CAPABILITY TO BECOME SEVERE AS 0-6 KM SHEAR WILL BE ABOVE 30 KNOTS AND CAPE VALUES WILL BE ABOVE 1500 J/KG. THE MAIN CONCERNS WITH THESE STORMS WILL BE LARGE HAIL AND DAMAGING WINDS. AS FOR TEMPERATURES, LOWS TONIGHT ARE FORECASTED TO RANGE FROM THE MID 60S ACROSS WEST CENTRAL KANSAS TO AROUND 70 DEGREES ACROSS SOUTH CENTRAL KANSAS. HIGHS TOMORROW ARE EXPECTED TO REACH INTO THE MID TO UPPER 90S. .LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY) ISSUED AT 243 PM CDT SAT AUG 30 2014 A SURFACE BOUNDARY WILL EXTEND FROM NORTHEAST COLORADO INTO NORTH CENTRAL KANSAS AT 00Z SUNDAY AS AN UPPER LEVEL TROUGH BEGINS TO MOVE OUT INTO THE CENTRAL HIGH PLAINS. GIVEN THE EXPECTED LOW LEVEL MOISTURE POOLING NORTH OF THIS FRONT ALONG WITH LOCATION OF THE LEFT EXIT REGION OF AN UPPER LEVEL JET AND LATE DAY INSTABILITY NEAR THE NORTHERN EDGE OF A +13C TO +16C 700MB TEMPERATURE GRADIENT WILL CONTINUE TO FAVOR CONVECTION INCREASING IN AREAL COVERAGE DURING THE EARLY EVENING AS IT SPREADS EAST ACROSS NORTHWEST AND NORTH CENTRAL KANSAS. SEVERE THUNDERSTORMS WILL BE POSSIBLE SUNDAY EVENING IN THIS AREA BASED ON THE 0-6KM SHEAR VALUES RANGING FROM 30 TO 40 KNOTS WITH SURFACE BASED CAPES GREATER THAN 2000 J/KG. WIDESPREAD HEAVY RAINFALL MAY ALSO BE AN ISSUE ACROSS NORTH CENTRAL KANSAS OVERNIGHT GIVEN THE PRECIPTABLE WATER VALUES OF 1.5 TO NEAR 2 INCHES AND A LOW LEVEL JET DEVELOPS AHEAD OF THE EASTWARD MOVING UPPER LEVEL TROUGH. AT THIS TIME MODELS DIFFERING SOME ON WHERE THE MID LEVEL BAROCLINIC ZONE WILL BE SUNDAY NIGHT AND DUE TO LOW CONFIDENCE ON WHERE IT WILL BE SUNDAY NIGHT HAVE DECIDED TO STAY CLOSE TO THE PREVIOUS FORECAST ON SOUTHERN EXTENT OF THE OVERNIGHT CONVECTION. THIS WILL KEEP THE BULK OF PRECIPITATION SUNDAY NIGHT ALONG AND NORTH OF HIGHWAY 96. FURTHER SOUTH A DRYLINE WILL BE LOCATED ACROSS WESTERN KANSAS, HOWEVER ABOVE THIS DRYLINE 700MB TEMPERATURES WERE FORECAST TO WARM TO +14 TO NEAR +16C. THESE WARM MID LEVEL TEMPERATURES WILL LIMIT HOW WIDESPREAD CONVECTION WILL BE FURTHER SOUTH, HOWEVER AT THIS TIME AM NOT COMPLETELY ABLE TO RULE ON A FEW SCATTERED/WIDELY SCATTERED THUNDERSTORMS EARLY SUNDAY NIGHT. WITH SIMILAR INSTABILITY AND SHEAR VALUES EXPECTED IN THE EVENING ANY STORM WHICH DOES DEVELOP ALONG THE DRYLINE WILL ALSO HAVE THE POTENTIAL FOR BECOMING SEVERE. AS THE UPPER LEVEL TROUGH MOVES INTO CENTRAL NEBRASKA AND NORTH CENTRAL KANSAS A COLD FRONT WILL MOVE SOUTH ACROSS WESTERN KANSAS LATE SUNDAY NIGHT. RAIN WILL END FROM WEST TO EAST AND LOWER DEWPOINTS/COOLER AIR WILL BEGIN TO BRIEFLY SETTLE INTO SOUTHWEST KANSAS BY EARLY MONDAY. GUSTY NORTH WINDS JUST BEHIND THE FRONT WILL DECREASE DURING THE DAY AS AN AREA OF HIGH PRESSURE EXITS MOVES ACROSS NORTHWEST KANSAS. 850MB TEMPERATURES AT 00Z TUESDAY SUPPORTING HIGHS MAINLY IN THE 80S. HIGHS IN THE LOWER 90S STILL APPEAR POSSIBLE NEAR THE OKLAHOMA BORDER. MOISTURE, WARM AIR ADVECTION, AND ISENTROPIC LIFT IMPROVES MONDAY NIGHT INTO TUESDAY ACROSS SOUTHWEST AND SOUTH CENTRAL KANSAS AS ANOTHER UPPER LEVEL DISTURBANCE CROSSES THE CENTRAL PLAINS. THIS WILL RESULT IN INCREASING CLOUDS AND POSSIBLY A FEW SHOWERS/THUNDERSTORMS NORTH OF OUR SURFACE BOUNDARY. INCREASING CLOUDS MONDAY NIGHT WILL AID IN KEEPING TEMPERATURES UP WHILE AT THIS TIME IT APPEARS THE BETTER CHANCES FOR PRECIPITATION WILL BE ACROSS SOUTH CENTRAL KANSAS. A WARMING TREND WILL THEN DEVELOP MID WEEK AS A WARM FRONT LIFTS NORTH ACROSS KANSAS AND A WESTERLY DOWNSLOPE FLOW IMPROVES. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SUNDAY EVENING) ISSUED AT 616 PM CDT SAT AUG 30 2014 ISOLATED THUNDERSTORMS HAVE FORMED THIS EVENING. THINK THIS ACTIVITY WILL REMAIN ISOLATED ENOUGH TO NOT IMPACT LOCAL TERMINALS. WILL WATCH CONVECTIVE TRENDS AND AMEND AS NECESSARY. ADDITIONAL CONVECTION WILL BE POSSIBLE TOMORROW EVENING, BUT DUE TO CONFIDENCE ISSUES, WILL LEAVE OUT FOR NOW. SOUTHERLY WINDS WILL PICK UP 20-25 KT AHEAD OF AN EASTWARD MIXING DRYLINE TOMORROW. && .PRELIMINARY POINT TEMPS/POPS... DDC 69 98 65 87 / 10 20 20 10 GCK 67 98 62 87 / 10 20 20 10 EHA 67 99 62 91 / 10 10 10 10 LBL 69 101 65 91 / 20 10 10 10 HYS 69 95 64 84 / 20 40 60 20 P28 70 97 71 90 / 10 10 20 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...HOVORKA_42 LONG TERM...BURGERT AVIATION...SUGDEN
Hazardous weather outlook, Aug 30, 6:22 PM CDT, 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 622 PM CDT SAT AUG 30 2014 KSZ030-031-043>046-061>066-074>081-084>090-312330- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 622 PM CDT SAT AUG 30 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TONIGHT ISOLATED THUNDERSTORMS WILL CONTINUE THROUGH EARLY EVENING ACROSS FAR WESTERN KANSAS. THE MAIN THREAT IS HAIL UP TO GOLF BALLS AND LIGHTNING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS LATE SUNDAY INTO SUNDAY EVENING ALONG A DRYLINE AND COLD FRONT. THERE WILL BE A HIGH DEGREE OF INSTABILITY AND EXCELLENT WIND SHEAR TO SUPPORT SUPERCELL THUNDERSTORMS WHICH WILL BE CAPABLE OF 2 INCH DIAMETER HAIL OR LARGER AND EVEN AN ISOLATED TORNADO. THE GREATEST RISK OF SEVERE WEATHER IS NORTH OF A GARDEN CITY TO DODGE CITY TO PRATT LINE, ALTHOUGH ACTIVITY IS EXPECTED TO REMAIN ISOLATED. .SPOTTER INFORMATION STATEMENT... REPORTS OF SEVERE WEATHER WOULD BE APPRECIATED TO THE NATIONAL WEATHER SERVICE. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC KS/MU
In the hours before
Local storm report, Aug 30, 5:40 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
540 PM CDT SAT AUG 30 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0537 PM HAIL 12 ENE JOHNSON CITY 37.64N 101.55W
08/30/2014 M1.00 INCH STANTON KS TRAINED SPOTTER
&&
SUGDENSpecial weather statement, Aug 30, 5:51 PM CDT, 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 551 PM CDT SAT AUG 30 2014 KSZ075-302330- GRANT KS- 551 PM CDT SAT AUG 30 2014 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN GRANT COUNTY UNTIL 630 PM CDT... AT 551 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8 MILES NORTHEAST OF BIG BOW...MOVING EAST AT 15 MPH. NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IMPACTED INCLUDE... ULYSSES AND HICKOK. LAT...LON 3773 10113 3756 10111 3754 10152 3773 10152 TIME...MOT...LOC 2251Z 252DEG 15KT 3767 10147 GERARD
Local storm report, Aug 30, 5:57 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
557 PM CDT SAT AUG 30 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM HAIL 9 WNW ULYSSES 37.63N 101.51W
08/30/2014 M1.00 INCH GRANT KS TRAINED SPOTTER
&&
SUGDENLocal storm report, Aug 30, 6:06 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
606 PM CDT SAT AUG 30 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0605 PM HAIL 12 ENE JOHNSON CITY 37.64N 101.55W
08/30/2014 M1.75 INCH STANTON KS TRAINED SPOTTER
&&
SUGDENLocal storm report, Aug 30, 6:16 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
616 PM CDT SAT AUG 30 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM HAIL 8 N BIG BOW 37.68N 101.56W
08/30/2014 M1.00 INCH STANTON KS PUBLIC
&&
MSCOTTSpecial weather statement, Aug 30, 6:22 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
622 PM CDT SAT AUG 30 2014
KSZ075-085-310000-
GRANT KS-STEVENS KS-
622 PM CDT SAT AUG 30 2014
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN GRANT...NORTHERN STEVENS
AND SOUTHEASTERN STANTON COUNTIES UNTIL 700 PM CDT...
AT 622 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10
MILES SOUTH OF ULYSSES...MOVING EAST AT 20 MPH.
NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
ULYSSES AND HICKOK.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3744 10153 3751 10153 3763 10119 3737 10109
3732 10148
TIME...MOT...LOC 2322Z 256DEG 15KT 3743 10142
GERARDThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 30, 5:51 PM CDT | Special Weather Statement | DDC | Grant | 39 min |
| Aug 30, 5:58 PM CDT | Severe Thunderstorm Warning | DDC | Grant, Kearny, Stanton | 32 min |
| Aug 30, 6:22 PM CDT | Special Weather Statement | DDC | Grant | 38 min |
| Aug 30, 6:53 PM CDT | Severe Thunderstorm Warning | DDC | Grant | 36 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.